Behavioral Health

View trusted insights from KidsHealth.org, the No. 1 most viewed health site for children, created by the experts at Nemours. We've also provided information from the most-respected non-profit organizations.

Cough and Cold Medicine Abuse

Chugging cough medicine for an instant high certainly isn't a new practice for teens, who have raided the medicine cabinet for a quick, cheap, and legal high for decades. But unfortunately, this dangerous, potentially deadly practice is on the rise.

So it's important for parents to understand the risks and know how to prevent their kids from intentionally overdosing on cough and cold medicine.

Why Do Kids Abuse Cough and Cold Remedies?

Before the U.S. Food and Drug Administration (FDA) replaced the narcotic codeine with dextromethorphan as an over-the-counter (OTC) cough suppressant in the 1970s, teens were simply guzzling down cough syrup for a quick buzz.

Over the years, teens discovered that they still could get high by taking large doses of any OTC medicine containing dextromethorphan (also called DXM).

Dextromethorphan-containing products — tablets, capsules, gel caps, lozenges, and syrups — are labeled DM, cough suppressant, or Tuss (or contain "tuss" in the title).

Medicines containing dextromethorphan are easy to find, affordable for cash-strapped teens, and perfectly legal. Getting access to the dangerous drug is often as easy as walking into the local drugstore with a few dollars or raiding the family medicine cabinet. And because it's found in over-the-counter medicines, many teens naively assume that DXM can't be dangerous.

Then and Now

DXM abuse is common, according to recent studies, and easy access to OTC medications in stores and over the Internet probably contributes to this.

The major difference between current abuse of cough and cold medicines and that in years past is that teens now use the Internet to not only buy DXM in pure powder form, but to learn how to abuse it. Because drinking large volumes of cough syrup causes vomiting, the drug is being extracted from cough syrups and sold on the Internet in a tablet that can be swallowed or a powder that can be snorted. Online dosing calculators even teach abusers how much they'll need to take for their weight to get high.

One way teens get their DXM fixes is by taking "Triple-C" — Coricidin HBP Cough and Cold — which contains 30 mg of DXM in little red tablets. Users taking large volumes of Triple-C run additional health risks because it contains an antihistamine as well.

The list of other ingredients — decongestants, expectorants, and pain relievers — contained in other Coricidin products and OTC cough and cold preparations compound the risks associated with DXM and could lead to a serious drug overdose.

Besides Triple-C, other street names for DXM include: Candy, C-C-C, Dex, DM, Drex, Red Devils, Robo, Rojo, Skittles, Tussin, Velvet, and Vitamin D. Users are sometimes called "syrup heads" and the act of abusing DXM is often called "dexing," "robotripping," or "robodosing" (because users chug Robitussin or another cough syrup to achieve their desired high).

What Happens When Teens Abuse DXM?

Although DXM can be safely taken in 15- to 30-milligram doses to suppress a cough, abusers tend to consume as much as 360 milligrams or more. Taking mass quantities of products containing DXM can cause hallucinations, loss of motor control, and "out-of-body" (disassociative) sensations.

Other possible side effects of DXM abuse include: confusion, impaired judgment, blurred vision, dizziness, paranoia, excessive sweating, slurred speech, nausea, vomiting, abdominal pain, irregular heartbeat, high blood pressure, headache, lethargy, numbness of fingers and toes, facial redness, dry and itchy skin, loss of consciousness, seizures, brain damage, and even death.

When consumed in large quantities, DXM can also cause hyperthermia, or high fever. This is a real concern for teens who take DXM while in a hot environment or while exerting themselves at a rave or dance club, where DXM is often sold and passed off as similar-looking drugs like PCP. And the situation becomes even more dangerous if these substances are used with alcohol or another drug.

Being on the Lookout

You can help prevent your teen from abusing over-the-counter medicines. Here's how:

  • Lock your medicine cabinet or keep those OTC medicines that could potentially be abused in a less accessible place.
  • Avoid stockpiling OTC medicines. Having too many at your teen's disposal could make abusing them more tempting.
  • Keep track of how much is in each bottle or container in your medicine cabinet.
  • Keep an eye out not only for traditional-looking cough and cold remedies in your teen's room, but also strange-looking tablets (DXM is often sold on the Internet and on the street in its pure form in various shapes and colors).
  • Watch out for the possible warning signs of DXM abuse.
  • Monitor your teen's Internet use. Be on the lookout for suspicious websites and emails that seem to be promoting the abuse of DXM or other drugs, both legal and illegal.

Above all, talk to your kids about drug abuse and explain that even though taking lots of a cough or cold medicine seems harmless, it's not. Even when it comes from the family medicine cabinet or the corner drugstore, when taken in large amounts DXM is a drug that can be just as deadly as any sold on a seedy street corner. And even if you don't think your teens are doing it, chances are they know others who are.

Reviewed by: Steven Dowshen, MD
Date reviewed: February 2013